Does pred cause blocked sinuses and has anyone else been put on Nabumetone to help with withdrawal pains?

I have been on pred since Dec 12 and am down to 11mgs now. What I have noticed is that since a bad virus in January, I have been getting a very bunged up feeling especially when I lie down. mostly it is phlegm running down the back of my throat but now my ears seem to be blocking up too. GP gave me anti biotics for sinusitis in Feb but I am still having increasing problems as these feelings are interfering with what is already very patchy sleep. Is this a side effect of Pred or do I need to see an ENT specialist?

When I saw my Rheumatologist last Saturday, because I reported some pain that I thought was probably withdrawal pain, he said he wanted me to take an extra painkiller/anti-inflammatory to make it easier for me to get the Pred down. I wasn't sure of the logic but agreed to give it a try. I am however, experiencing a lot of side effects like water retention, indigestion, etc. and I am not even sure that I want to be on any more drugs. The Pred seems enough to deal with. I can stand the withdrawal pain as long as it doesn't last forever! has anyone else taken Nabumetone?

13 Replies

  • Taking Pred doesn't do your immune system much good, therefore making you prone to pick up infections easily. I have been on Pred. for many years. and get frequent chest/sinus problems, I am just getting over another chest infection [ 4 in the past year!! ] I also have sinus problems.

    I was told not to take anti inflammatory's with Pred. However all Dr's differ with their treatment.

    I know it's nice to be off this drug [ Pred.] as soon as possible, but it can take a long time to gradually taper, perhaps you are tapering too quickly. Just my thoughts.

  • Hello Suzy

    It may be that following the virus your ears in particular have just become blocked and may need clearing by someone in ENT. I often have a problem in one ear following a cold and have to have the ear cleared by microsuction - in fact I have an appointment for just that next week as my hearing has recently become muffled by a build up of wax.

    I've never taken Nabumetone or any other anti inflammatory whilst on steroids, preferring to cope with any passing withdrawal pain or up the steroids if necessary, rather than add anti inflammatories into the mix with Prednisolone. Apart from the risk of stomach/liver/kidney problems when taking an anti inflammatory alongside Pred, both meds can lead to fluid retention, so a double whammy of possible problems.

  • Thank you for your helpful messages. Bowler, I don't know how you have been able to put up with having this for so long. you must have lots of inner strength! Celtic, I do think that when I get back from Sicily (where I am now), I will go to the GP to check my ears etc. As you can probably tell from my question, I agree with what you say about adding anything else into the mix, but I am trying to do as i'm told(which isn't usually what I do! ) to put my trust in my Rheumatologist. he wants me to go down from 11mgs to 5 in 2 months' time, mainly because of all the weight I have put on ( 14lbs in 6weeks) which isn't helping my mobility and therefore progress. I am not sure about this reduction, but whenever I tell him I am having pain, he suggests I might have something else wrong with me that the Pred is masking. I don't think I do but what do I know?? Hope this isn't too garbled, but I am writing it on my I-pad which is a bit more difficult!

  • I think that the pain you are getting could be the body trying to adjust to the lower dose as you taper, which can take a couple of days, if the pain doesn't go away then you need to go back on the dose that kept you pain free.

    It took me one year to get from 5mgs to 1mg. Unfortunatly I got a flare up after all that effort. The weight gain should gradually come off once you get to a low dose.

    Wish I was in Sicily right now, I have been there several times, Lovely.

  • Hello again Suzy

    I feel quite concerned for you contemplating reducing from 11 to 5mgs within the next two months. My rheumy's advice was just 1mg a month reductions from 10 down to 5mgs, so 5 months in all, and some people find they have to taper even more slowly and sometimes in just half a mg decrements.

    I don't quite understand your rheumy's suggestion that there "might be something else wrong that the Pred is masking", especially as you had such a good and almost instant response to your starting dose of steroids together with such an improvement in your ESR and CRP blood test results which is usually taken as confirmation of the correct diagnosis. I'm just surprised at how quickly that starting dose of 15mg was decreased after just 10 days and beyond which may just have let the inflammation fire up again, added to which, of course, you had a nasty fall.

    Have you read the British Society of Rheumatologists Guidelines for the management of PMR? Perhaps you can download a copy and ask your GP for his opinion and advice.

  • yes, Celtic, I do agree. Having just had the best night's sleep in the last week, I realise that the anti-inflammatories were also causing more than the usual insomnia and I'm really glad I have stopped taking them. I do think I will now take my own pace and try not to worry what my Rheumy says. I may even go to my GP and see if he will help me instead, although he knows next to nothing about PMR! I have seen those guidelines and I will take them in to him too. I think the problem is we all get impatient to get the Pred. down as it is so unpleasant.

  • Up to 3 weeks ago I thought I had perfect hearing. Previous to that I had a dreadful cold

    3 weeks ago I developed pain in my R/ear I was prescribed A'biotics.

    2 weeks ago I went back to my GP my sinuses were blocked. I could not hear. She checked my ears,and said they were clear. She referred me to Spec savers

    Last week I went for a hearing test. I was told I have lost 50% of my hearing and have to wear hearing aids. At the time of writing my ears feel as if they are bunged up.

    Is this due to the medication for PMR do you think

    Regards Dottom

  • Hello Suzy,

    Just been thinking the same thing!

    Been on Prednisolone now for 13 months, now on 2.5mg.

    Since this illness began, I have always felt like I was coming down with something , but nothing seemed to develop - you know when you feel like you are going to get 'flu or a bad cold.

    I have a bunged up nose, thick mucous in my throat, swollen glands in my neck, and I started with night sweats a couple of weeks ago.

    Getting a bit fed up !!!

    I sing in a choir , and do duets, but for the last 6 weeks, singing leaves me breathless, and I can't sing through more than one song. Can't do a full rehearsal at all, and am exhausted by the end of it, with no power in my voice.

    Going to Rheumatologist on Monday - and have a list of questions a mile long so far!

    Something is definitely not right.

    Will let you know what he says!!!


  • Hi every one, I have been suffering from PMR for over six years now and I can't wait to get off prednisalone, I managed to get down to 4mg once but a bad flair up put me back up to 10mg. I am now down to 8mg. what I have to say is this. When you have an illness like PMR and taking medication, it is easy to say that every thing else is because of said illness and other things can get overlooked. So you should get your self checked out. I too have had night sweats and because it isn't mentioned in any of the information you just don't know if this is to do with the PMR. So does any one know for sure? Cynbil x

  • Hi

    I usually have night sweats when I get a " flare" and when my ESR is raised, which denotes there is inflammation, which causes the sweats.

    When I go on a higher dose of Pred. and the ESR goes down, my night sweats go. Perhaps 8.mgs isn't taking the infammation away. I'm no expert, just a thought.

  • Thank you Bowler. It is nice to hear someone else say they have night sweats as I thought I was alone with this one, I don't think any one of us is an expert , just a sufferer of a very cruel illness to cause so much pain and distress. I wish you well and as comfortable as possible Cynbil x

  • Hi KazzyLizzie

    Felt when I read your post about sinus and bunged up nose/throat that you were talking about me! I am just the same and don't know if it is afrom the reduction or from the prednisolone.

    Have been on pred. with PMR for 15 down to 1.5 mg and just recovering from whooping cough (which was a terrible 3 months). I am so tired and with the nose and the lingering cough I am really struggling but I don't feel like it is a flare of PMR...just blocked nose, mucous in throat and exhaustion and a bit out of breath. Lots of aches and pains but osteoarthritis rather than PMR pain.

    Please let me know what your rheumatologist says..


  • Hello Hannmorr,

    Seen my Rheumatologist, and had yet more blood tests and still waiting for results!!!

    Doesn't seem to be able to do anything about my symptoms,as he is not convinced it is PMR related, I might try my GP next.

    had yet another singing rehearsal that I couldn't complete, this has lasted for 8 weeks now, have a concert on Tuesday so it will be interesting to say the least!


You may also like...